MAUDE Adverse Event Report: MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Catalog Number 3548114
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the device has not been returned for analysis, no product failure analysis can be conducted, and no determination of possible contributing factors can be made.As such, the investigation will be closed.If the complaint device is received in the future, the investigation will be reopened and conducted as appropriate.A device history record review is in progress.Once completed, a supplemental report will be submitted.Concomitant products: 550cc mentor cpx 4 breast tissue expander, catalog #3549114, serial #(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) -year-old caucasian female patient underwent breast reconstruction with a 550cc mentor cpx 4 breast tissue expander and experienced deflation post procedure.The final fill volume of the expander was 680ccs.On (b)(6) 2018, deflation was noted and the expander was refilled by the physician.Two days later, on (b)(6) 2018, the physician observed that deflation recurred, meaning that the issue could not be resolved by reinflation.As a result, unilateral replacement with a 550cc mentor cpx 4 breast tissue expander (catalog #3548114, serial #(b)(4)) was performed on (b)(6) 2018.
 
Additional Manufacturer Narrative
The mentor failure analysis lab received the device for evaluation on 6/4/2018.The analysis has begun, but is not complete at this time.When the investigation and analysis have been completed, a supplemental report will be submitted.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
The device history record (dhr) for the lot number 6950543 was reviewed on 6/22/2018 and it was verified that the device was manufactured in accordance with documented specifications and procedures.The investigation of the returned device was completed by the failure analysis lab on 7/6/2018.Device evaluation summary: it was reported that a (b)(6) year-old caucasian female patient underwent breast reconstruction with a 550cc mentor cpx 4 breast tissue expander and experienced deflation post procedure.Upon receipt by mentor, the device contained no fluid.No foreign material was observed within the device or on the shell surface.During visual examination of the device, the product evaluation team observed two rents; rent a measured approximately 0.4 cm, and was discovered on the anterior view, rent b measured approximately 0.3 cm, and was discovered on the posterior view.No other anomalies were found.Mentor performs 100% inspection and testing of all devices prior to release; the product evaluation team concluded that the rent occurred sometime subsequent to the removal of the device from its protective packaging.The complaint was confirmed since two rents were found on the device.Microscopic examination revealed parallel striations on the edges of the rent a.This type of striations is more conclusive to sharp instrument damage rather than shell failure due to wear.A microscopic examination of the rent b edges was performed and it did not provide conclusive evidence of what could be the root cause.No corrective action is required since there is no evidence that the failures modes are related with manufacturing or product design.There is no evidence that the issue is related with manufacturing.Mentor addresses this risk in the product insert data sheet by stating that these devices should not be considered lifetime devices.Manufacturer¿s reference number: (b)(4).

Brand Name
MENTOR CPX 4 BREAST TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
MDR Report Key7554963
Report Number1645337-2018-03328
Device Sequence Number13504003
Product Code LCJ
UDI-Device Identifier00081317006497
UDI-Public00081317006497
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue Number3548114
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/07/2018
Supplement Date Received by Manufacturer05/07/2018
05/07/2018
Initial Report FDA Received Date05/30/2018
Supplement Report FDA Received Date06/21/2018
07/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR